Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The Erdős-Rényi new law of large numbers for weighted sums

Author: Stephen A. Book
Journal: Proc. Amer. Math. Soc. 38 (1973), 165-171
MSC: Primary 60F15
MathSciNet review: 0310946
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: From the partial sums $ {S_n}$ of the first $ N$ random variables of a sequence of independent, identically distributed random variables, $ N - K + 1$ averages of the form $ {K^{ - 1}}({S_{n + K}} - {S_n})$ can be constructed, one such average for each $ n$ between 0 and $ N - K$, inclusive. If we denote by $ \Sigma (N,K)$ the maximum of those $ N - K + 1$ averages, then for a wide range of numbers $ \lambda $, Erdös and Rényi (1970) proved that, as $ N \to \infty ,\Sigma (N,K) \to \lambda $ a.e. for $ K = [C(\lambda )\log N]$, where $ C(\lambda )$ is a constant depending only on $ \lambda $, not on $ N$. The objective of the present article is to extend the Erdös-Rényi theorem to the case of weighted sums. The main theorem bears a relation to the law of large numbers for weighted sums of Jamison, Orey, and Pruitt (1965) similar to the one borne by the Erdös-Rényi theorem to the ordinary strong law of large numbers.

References [Enhancements On Off] (What's this?)

  • [1] R. R. Bahadur and R. Ranga Rao, On deviations of the sample mean, Ann. Math. Statist. 31 (1960), 1015-1027. MR 22 #8459. MR 0117775 (22:8549)
  • [2] S. A. Book, Large deviation probabilities for weighted sums, Ann. Math. Statist. 43 (1972), 1221-1234. MR 0331486 (48:9819)
  • [3] P. Erdös and A. Rényi, On a new law of large numbers, J. Analyse Math. 23 (1970), 103-111. MR 42 #6907. MR 0272026 (42:6907)
  • [4] B. Jamison, S. Orey and W. Pruitt, Convergence of weighted averages of independent random variables, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 4 (1965), 40-44. MR 31 #6268. MR 0182044 (31:6268)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 60F15

Retrieve articles in all journals with MSC: 60F15

Additional Information

Keywords: Strong limit theorems, laws of large numbers, large deviations, weighted averages
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society